If you take acetaminophen—the active ingredient in the pain reliever Tylenol—for your aches and pains, there’s some new advice you should know about from the U.S. Food and Drug Administration (FDA).
More than 1,500 Americans died in the last 10 years after accidentally taking too much acetaminophen.1 When taken at recommended doses, the pain reliever is thought to be safe, but when taken in larger quantities, the drug can often damage or even destroy the liver. This is especially true if acetaminophen is combined with alcohol.2
The FDA reports that, unlike other pain relievers, the difference between the amount that helps and the amount that can cause harm is much smaller.3 The FDA calls the reported deaths and injuries a “persistent, important public health problem.”4
The FDA warns consumers on product labels against taking acetaminophen after three alcoholic drinks.
People who overdose on acetaminophen don’t always realize they have been poisoned. Here are some common symptoms and when they are likely to occur.5
- 0–24 hours—The person may experience sweating, nausea and vomiting after an overdose. Blood levels of enzymes associated with liver damage begin to rise.
- 18–72 hours—Later on, the symptoms often go away and the patient may feel better. However, the enzyme levels continue to rise along with possible liver damage. The symptoms of abdominal pain, nausea, and vomiting return. Blood tests confirm very high levels of enzymes associated with liver damage.
- 72–96 hours—As the liver fails, jaundice sets in, turning the skin and eyes yellow. Poisons build up in the blood and the kidneys fail. Doctors must decide whether to attempt a liver transplant.
Some patients survive with a fully recovered liver. Others survive with a liver transplant. However, some patients die from liver failure.
Be sure to use caution when taking Tylenol or other medicines that contain acetaminophen. Make sure to take the recommended dose, read the warning labels or ask a pharmacist for added assistance.